Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 220, NWS Pueblo, CO

August 16, 2007Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 16, 2007, 7:00 PM MDT for Las Animas County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2007, 7:00 PM MDT (01:00 UTC)
Expired
Aug 16, 2007, 7:36 PM MDT
In force
36 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 105 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2007-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.1000850700500300200100-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2007-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
7161 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 170059
SVRPUB
COC071-170200-
/O.NEW.KPUB.SV.W.0220.070817T0100Z-070817T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
700 PM MDT THU AUG 16 2007

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

* UNTIL 800 PM MDT...

* AT 654 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 8 MILES NORTHWEST OF
  TYRONE...OR 28 MILES NORTHEAST OF TRINIDAD...AND WAS MOVING TOWARD
  THE NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME
  NORTH CENTRAL LAS ANIMAS COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3740 10442 3744 10423 3775 10416 3762 10454

$$
2 follow-up statements
000 
WWUS55 KPUB 170114
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
714 PM MDT THU AUG 16 2007

COC071-170200-
/O.CON.KPUB.SV.W.0220.000000T0000Z-070817T0200Z/
LAS ANIMAS CO-
714 PM MDT THU AUG 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR NORTH CENTRAL LAS ANIMAS COUNTY...

AT 706 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED OVER
NORTH CENTRAL LAS ANIMAS COUNTY...OR 33 MILES NORTH OF TRINIDAD...AND
WAS MOVING TOWARD THE NORTH AT 10 MPH.

THE SEVERE STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME NORTH
CENTRAL LAS ANIMAS COUNTY.

LAT...LON 3744 10451 3753 10405 3773 10411 3779 10438
      3766 10452

$$
000 
WWUS55 KPUB 170136
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
737 PM MDT THU AUG 16 2007

COC071-170147-
/O.CAN.KPUB.SV.W.0220.000000T0000Z-070817T0200Z/
LAS ANIMAS CO-
737 PM MDT THU AUG 16 2007

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR NORTH
CENTRAL LAS ANIMAS COUNTY...

HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.

LAT...LON 3744 10451 3753 10405 3773 10411 3779 10438
      3766 10452

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:14 PM MDT, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 16, 3:14 PM MDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
314 PM MDT THU AUG 16 2007

.SHORT TERM...
(TONIGHT AND TOMORROW)

...MAIN CONCERN IS LOCALLY HEAVY RAIN ONCE AGAIN...

CURRENTLY...QUITE A BIT OF LLVL MOISTURE OVER THE REGION. DEWPTS
ACROSS THE AREA ARE IN THE U50S/L60S. TSRA HAVE BEGUN OVER THE MTNS.
WAT VAP IMGY CONTINUES TO INDICATED THE MSTR PLUME IS OVER THE
STATE.

THIS AFTERNOON THROUGH TONIGHT...DEEP...ALBEIT WEAK...EASTERLY FLOW
WILL BE OVER THE REGION DURING THIS PERIOD. WINDS DO NOT GO AROUND
TO WESTERLY UNTIL JUST BELOW THE 500 MB PRESSURE LVL. ANTICIPATE
BEST CHANCE OF SHOWERS/TSRA WILL BE OVER MTNS AND IMMEDIATE ADJ
PLAINS. AS FOR AMOUNT OF RAIN...SFC DEWPTS QUITE HIGH OVER
REGION...U50S/L60S...BUT PWAT ONLY RUNNING ABOUT 125% OF NORMAL.
LIKEWISE...DO NOT ANTICIPATE WIDESPREAD HVY RAIN...BUT LOCALLY
HEAVY RAIN WILL BE POSSIBLE. SOME AREAS HAVE HAD HEAVY RAIN OF
LATE...SO ANY HEAVY RAIN MAY CAUSE PROBLEMS. OBVIOUSLY...THERE IS NO
SHEAR OF ANY CONCERN SO ORGANIZED SVR THREAT MINIMAL AT BEST. ANY
SVR WILL BE PULSE STORMS LIKELY FORCED BY TERRAIN OR BOUNDARY
INTERACTIONS (ONE OF THESE STORMS HAS ALREADY DEVELOPED AROUND
ROSITA EARLIER). PRECIP SHOULD END BY MID/LATE EVENING OVER THE
REGION.

TOMORROW...FLOW WILL PICK UP A BIT AS HIGH MOVES OFF TO THE EAST.
700 FLOW...WHICH IS EASTERLY AS I WRITE...WILL SHIFT TO SW AT 10-20
MPH TOMORROW. THIS SHOULD HELP DRY THINGS OUT A BIT SO BELIEVE
PRECIP WILL BE A BIT LESS WIDESPREAD THAN TODAY. MONSOONAL MOISTURE
WILL STILL BE OVER US SO THREAT OF RAIN WILL STILL BE WITH US AND
HAVE DRAWN 10-20 POPS PLAINS/VALLEYS WITH 30 POPS MTNS.

ALTHOUGH ERIN HAS MADE LANDFALL ALONG THE TX COAST...SW FLOW OVER
STATE SHOULD KEEP MOISTURE ASSOCIATED WITH THIS REMNANT TC WELL TO
OUR EAST. /HODANISH

.LONG TERM...
(FRIDAY NIGHT THROUGH NEXT THURSDAY)

IN GENERAL...UPPER PATTERN SLOWLY DE-AMPLIFIES THE NEXT SEVERAL
DAYS...WITH MONSOON MOISTURE TAP FADING AWAY NEXT WEEK. STILL
APPEARS WELL HAVE ENOUGH MOISTURE AROUND SATURDAY AND SUNDAY FOR
AT LEAST ISOLATED MOUNTAIN CONVECTION...THOUGH SUBSIDENCE AHEAD OF
REMNANTS OF ERIN MAY TEND TO SUPPRESS STORMS OVER THE FAR
SOUTHEAST PLAINS BOTH DAYS. MAX TEMPS SHOULD SLOWLY CREEP
UPWARD...ESPECIALLY SUNDAY AS HEIGHTS BUILD AHEAD OF WESTERN U.S.
UPPER TROUGH. WEAK COLD FRONT DROPS INTO THE AREA MONDAY
AFTERNOON/EVENING AS NRN ROCKIES S/W TROUGH LIFTS INTO CANADA. GFS
SHOWS LITTLE IN THE WAY OF UPSLOPE DEVELOPING AS WLY FLOW ALOFT
KEEPS DEEPER MOISTURE IN KANSAS. KEPT THE LOW POPS IN PLACE
MONDAY...BUT IF TREND OF THE 12Z GFS CONTINUES...MAY NEED TO GET
RID OF PRECIP FOR MUCH OF THE MOUNTAINS AND I-25 CORRIDOR. FOR
TUES-THU PERIOD...WLY FLOW SLOWLY BECOMES SWLY AS WESTERN U.S.
UPPER TROUGH TAKES SHAPE. THIS IS USUALLY A DRY PATTERN FOR
SOUTHERN COLORADO...AT LEAST UNTIL THE UPPER TROUGH APPROACHES AND
MOISTURE RETURNS FROM THE SOUTH. KEPT THE LOW POPS IN PLACE
THROUGH THE PERIOD FOR NOW...AS GFS HAS BEEN TOO QUICK TO DRY
THINGS OUT THIS SUMMER...BUT WOULDNT BE TOO SURPRISED TO SEE A
FAIRLY DRY AND HOT PERIOD UNTIL LATE NEXT WEEK.

&&

.AVIATION...ONLY CONCERN WILL BE LATE AFTERNOON/EARLY EVE TSRA OVER
TAF SITES. ALTHOUGH ALL 3 SITES WILL HAVE A CHANCE AT TSRA...BELIEVE
KCOS WILL HAVE THE BEST CHANCE THIS FCST PERIOD. MAIN CONCERN WILL
BE BRIEF PERIODS OF MVFR CONDITIONS DUE TO VIS AND CIG RESTRICTIONS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

34/10
Hazardous weather outlook, Aug 16, 5:59 AM MDT, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
559 AM MDT THU AUG 16 2007

COZ058>089-093>099-171200-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
559 AM MDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER AND NEAR THE MOUNTAINS
THIS AFTERNOON AND EVENING...WITH ISOLATED THUNDERSTORMS OVER THE
SOUTHEAST PLAINS.  THE MAIN THREATS FROM THUNDERSTORMS TODAY WILL BE
CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAIN AND WIND GUSTS AROUND
45 MPH.  SOME OF THE STRONGER STORMS MAY ALSO PRODUCE HAIL AROUND
ONE-HALF INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING THROUGH SUNDAY WITH THE GREATER COVERAGE
OVER AND NEAR THE MOUNTAINS. THE MAIN THREAT WITH THUNDERSTORMS
WILL BE LOCALLY HEAVY RAIN...WIND GUSTS 45 MPH...AND DANGEROUS
CLOUD TO GROUND LIGHTNING. ONE OR TWO STORMS COULD BRIEFLY BECOME
STRONG PRODUCING HAIL TO NEAR DIME SIZE.

THUNDERSTORMS WILL BE MORE ISOLATED IN COVERAGE FOR MONDAY THROUGH
WEDNESDAY AS DRIER AIR MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Aug 16, 1:52 PM MDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
152 PM MDT THU AUG 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     HAIL             4 SE ROSITA             38.05N 105.29W
08/16/2007  M1.00 INCH       CUSTER             CO   TRAINED SPOTTER

&&

MN
Local storm report, Aug 16, 1:55 PM MDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
155 PM MDT THU AUG 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             ROSITA                  38.10N 105.33W
08/16/2007  M0.75 INCH       CUSTER             CO   TRAINED SPOTTER

&&

MN
Local storm report, Aug 16, 2:10 PM MDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
210 PM MDT THU AUG 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HAIL             1 NW ROSITA             38.11N 105.34W
08/16/2007  M0.88 INCH       CUSTER             CO   PUBLIC

&&

MN
Local storm report, Aug 16, 6:44 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
644 PM MDT THU AUG 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     FLASH FLOOD      1 N PONCHA PASS         38.44N 106.09W
08/16/2007                   CHAFFEE            CO   LAW ENFORCEMENT

            1 FOOT OF WATER FLOWING OVER BACK ROADS AT PONCHA PASS. A
            FEW INCHES OF WATER FLOWING OVER HIGHWAY 285 AT PONCHA
            PASS.

&&

LW

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:41 PM MDTSevere Thunderstorm WarningPUBHuerfano, Pueblo94 min
Aug 17, 4:32 PM MDTFlash Flood WarningPUBTeller3 hr
Aug 17, 5:02 PM MDTSevere Thunderstorm WarningPUBEl Paso28 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.